Plan B and Increased Vaginal Discharge

Hey all, we received a great question from a reader and I wanted to share it with you! 

 

Here’s the question:

 

okay, So i had unprotected sex for the first time 3 days ago. I took Plan B the next day, but every since that night i’ve been very uncomfortable.  I have discharge a lot more then normal and its thick and white. I went to the store today and got a treatment for a three day thing. Tonight is my first night of taking it. and i just woke up in the middle of the night with a burning sensation.  One i’m not sure if this is normal and two, i am not sure whats going on with my body. Please help

 

My answer:

 

Thanks for getting in touch with me, and I’d be more than glad to help!

 

Based on your timeline, it seems that the increase in discharge and the change in its normal consistency started before you took the Plan B, is that right?  If so, there are several reasons why the change may have occurred (note: your case may not fall into any of these situations; your doctor would have to confirm the issue)

 

1) Condoms are normally lubricated so the absence of one may have caused more friction to the vaginal/cervical area.  It is possible that the lack of lubrication/lubricated condom caused some irritation and swelling, and the change in discharge is your body’s way of reacting.

 

2) The quantity and quality of vaginal discharge can vary during your menstrual cycle.  You’ll see the greatest discharge midcycle, which is when you are ovulating. 

 

3) The microbiology (normal flora or bacteria) of the vaginal area is complex, and it can be disrupted even by just having sex.  This disruption of the vaginal ecosystem can lead to change in discharge (increase, thickening, etc.)

 

4) It is possible that if your partner’s seminal fluid (semen) was introduced to your vagina, you may have had a slight reaction to it.

 

5) Lastly, having unprotected sex leads to a greater chance of acquiring a sexually transmitted disease (which I’m sure you’re aware of, but I just had to throw it in there!) – STD’s often lead to change in discharge.

 

Plan B has not been shown to increase or thicken vaginal discharge, but there is about a 15% chance that there will be menstrual changes (heavier or lighter bleeding) or even breakthrough bleeding.

 

As far as the burning sensation after using the 3-day vaginal cream, this is a normal and very common side effect of these types of treatments (inreased itching would be another common side effect).  The side effect is not dangerous, but if the burning sensation is not tolerable, most women need to stop the treatment before the 3 days are up!  It is possible that you may not need to have treatment at all, but that’s something you’d want your doctor to confirm.   

 

I hope this information was at least a little helpful.  If it makes you feel better, I think you’re body is reacting in a normal way and everything should turn out okay. 

 

Keep me posted on your well being!

 

Thanks again and have a great day,

Cate

 

And that’s that!

 

Throw me an e-mail at cate@getpharmacyadvice.com or comment on this article.  And don’t forget to get your FREE video course on the many ways (90 to be exact!) to save money on your prescription medications by visiting http://www.getpharmacyadvice.com/freegift.html.

Be Sociable, Share!

Did you enjoy this post? Why not leave a comment below and continue the conversation, or subscribe to my feed and get articles like this delivered automatically to your feed reader.

Comments

There is a cure if it actually is an infection or something. But vaginal discharge is normal and you will have it all of your life but it shouldn’t be excessive. If your worried and having too much, then go and see your doc. Different women have different amounts so dont worry. wear pantyliners so you feel more clean and comfy.

I took Plan B last year, and this year and had the same thing happen to me as the OP. Thick white discharge, burning sensation for months. Not BV, not STD, not a reaction to my fiance’s semen, not lack of lubrication. In fact, condoms dry me out. I am convinced that Plan B messing with the hormones cause some kind of imbalance in the vagina but as usual doctors are unaware of it. Sucks to be us.

Leave a comment

(required)

(required)